Alert archive / Hawaii / Winter Storm Watches in 2021
Winter Storm Watch 3, NWS Honolulu, HI
NWS Honolulu, HI issued this winter storm watch at May 6, 2021, 3:22 AM HST for Hawaii County, Hawaii. It took effect at May 6, 2021, 6:00 PM HST. It was in force for .
The area
The counties it named.
The facts
- Issued
- May 6, 2021, 3:22 AM HST (13:22 UTC)
- In effect from
- May 6, 2021, 6:00 PM HST
- Expired
- May 6, 2021, 3:26 PM HST
- In force
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 856 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
098 WWHW40 PHFO 061322 WSWHFO URGENT - WINTER WEATHER MESSAGE National Weather Service Honolulu HI 322 AM HST Thu May 6 2021 ...WINTER STORM WATCH FOR BIG ISLAND SUMMITS ABOVE 12000 FEET... .Deep tropical moisture lifting northward into the area combined with freezing temperatures and increasing instability associated with an upper low could lead to periods of heavy snow at the summits tonight through Friday night. Conditions should begin to improve over the weekend. HIZ028-070500- /O.NEW.PHFO.WS.A.0003.210507T0400Z-210508T1600Z/ Big Island Summits- 322 AM HST Thu May 6 2021 ...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH LATE FRIDAY NIGHT... * WHAT...Heavy snow possible. Total snow accumulations of 6 inches or more are possible. * WHERE...Big Island Summits above 12000 feet. * WHEN...From this evening through late Friday night. * IMPACTS...Heavier bursts of snow could be accompanied by gusty winds, low visibility in clouds, and cloud to ground lightning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow or ice accumulations that may impact the summits. Anyone planning travel to the summits, including hikers and campers, should monitor the latest forecasts and consider postponing their trip until improved weather returns. && $$ Gibbs
1 follow-up statement
136 WWHW40 PHFO 070126 WSWHFO URGENT - WINTER WEATHER MESSAGE National Weather Service Honolulu HI 326 PM HST Thu May 6 2021 ...WINTER STORM WATCH FOR BIG ISLAND SUMMITS ABOVE 12000 FEET... .Deep tropical moisture lifting northward into the area combined with freezing temperatures and increasing instability associated with an upper low will lead to periods of snow at the summits tonight through Friday morning. Conditions should begin to improve over the weekend. HIZ028-071430- /O.UPG.PHFO.WS.A.0003.210507T0400Z-210508T1600Z/ /O.NEW.PHFO.WW.Y.0012.210507T0200Z-210507T2100Z/ Big Island Summits- 326 PM HST Thu May 6 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM HST FRIDAY... * WHAT...Snow expected. Total snow accumulations of up to 3 inches. * WHERE...Big Island Summits above 12000 feet. * WHEN...Until 11 AM HST Friday. * IMPACTS...Hazardous travel due slick roads and restricted visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow, sleet, or freezing rain will cause travel difficulties. Be prepared for slippery roads and limited visibilities and use caution while driving. && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this winter storm watch went out at May 6, 3:17 AM HST, 5 minutes earlier.
Area forecast discussion, May 6, 3:17 AM HST, 5 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 317 AM HST Thu May 6 2021 .SYNOPSIS... Cloudy skies and increasing moisture associated with an upper disturbance and surface trough in the area will lead to increasing rainfall chances statewide today through Saturday. Heavy showers and a few storms will become a possibility through this time, which increases the threat for localized flash flooding. In addition to the potential for heavy rainfall, a wintry mix appears possible at the summits of the Big Island later today through Friday night. Conditions should gradually begin to improve and trend back toward a typical trade wind pattern over the weekend through early next week. && .DISCUSSION... Guidance remains persistent and continues to advertise a wet pattern unfolding over the state today through Saturday as an upper disturbance and surface trough influence the local weather. Some showers may become heavy and lead to localized flooding concerns where they become focused for any duration. In addition to the rainfall, a few thunderstorms will be possible as instability associated with an upper low increases and the trade wind inversion erodes. As the surface trough sets up near the western end of the state, low-level flow will veer out of the east-southeast direction and slightly weaken - likely giving way to a land and sea breeze regime over sheltered leeward and interior locations beginning this afternoon. Despite the high sun angle over the islands in May, the one limiting factor to the flooding rain threat could be the canopy of mid-to-high clouds draped over the area limiting daytime heating and boundary layer instability over those shelter leeward areas through the afternoon hours. High-resolution rainfall guidance reflects this to some degree and shows the bulk of the rainfall accumulations setting up over windward and mountain locations with peak 48-hr totals reaching the 3-5 inch range. For the summits of the Big Island, deep tropical moisture lifting northward into the area east of the upper low combined with freezing temperatures will likely translate to a wintry mix later today through Friday night. Conditions should gradually improve at the summits over the weekend. Conditions should improve and trend back toward a typical trade wind pattern statewide over the weekend through early next week as drier air moves in and the upper disturbance lifts northward away from the state. && .AVIATION... Broken to overcast high clouds will prevail through the forecast period. Beneath these clouds, expect VFR conditions at the terminals to continue. Clouds and showers embedded in low level trade wind flow will interact with island terrain, causing brief periods of local MVFR conditions over windward slopes. AIRMET Tango is currently posted for low level mechanical turbulence over and downwind of terrain on all islands. Winds are expected to diminish later today. && .MARINE... Strong high pressure located far north of the islands and its resultant pressure gradient directed back toward the state will generally produce moderate to fresh trade winds today. An upper level low moving into the area from the southwest, along with its associated broad western water surface trough, will weaken and slightly veer today's east trades, especially over more leeward and west island waters. Little movement of this surface trough, along with the further strengthening of the northeast high, will create an overall fresh east trade flow over more eastern island windward waters yet maintain gentle to moderate southeasterlies over western island waters. The upper low may trigger periods of heavy rainfall and thunderstorms as it slowly meanders northeast toward the islands late tonight into Friday. Surf along north and west facing shores will remain very small through Saturday. An area of strong to gale force winds along the southern periphery of a broad low near the west Aleutian Islands will be focused along a northwest great circle path directed at the islands. This small, short to medium period northwest swell is scheduled to arrive and boost north and west facing shore surf Saturday night into Sunday, hold on Monday and then drop off Tuesday. Surf along east facing shores should gradually trend up through the remainder of the week and weekend as fresh trades expand well upstream of the islands. South facing shore surf will remain small through Friday but will pick up a bit over the weekend with the arrival of the next very small, long period south swell. Expect this trend to hold next week with another small, long period south swell possibly arriving Tuesday and holding through the middle of next week. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from this evening through late Friday night for all Hawaii islands- Winter Storm Watch from this evening through late Friday night for Big Island Summits. Small Craft Advisory until 6 AM HST early this morning for Maalaea Bay-Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. && DISCUSSION...Gibbs AVIATION...Powell MARINE...Blood
Nearby
Winter Storm Watches in Hawaii, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.